Alert archive / Nevada / High Wind Warnings in 2020

High Wind Warning 1, NWS Elko, NV

February 2, 2020Nye County, Nevada

NWS Elko, NV issued this high wind warning at Feb 2, 2020, 2:44 PM PST for Nye County, Nevada. It took effect at Feb 2, 2020, 4:00 PM PST. It was in force for 23 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 2020, 2:44 PM PST (22:44 UTC)
In effect from
Feb 2, 2020, 4:00 PM PST
Expired
Feb 3, 2020, 2:55 PM PST
In force
23 hr
Issued by
NWS Elko, NV

County Nye County, NV

What was reported inside it

TimeReportWhereRemark
Feb 2, 5:45 PM PSTNON-TSTM WND GST 6310 N Mercury, NVTHE WELL 5B, NV ARL SORD SITE (A05AA) RECORDED A PEAK WIND GUST OF 63 MPH.
Feb 2, 7:14 PM PSTNON-TSTM WND DMG8 Sse Pahrump, NVTWO POWER POLES WERE KNOCKED DOWN ALONG ASHLEY AVE BETWEEN QUARTER HORSE AVE AND FOX AVE. POWER LINES ARE DOWN AND SPARKING ACCORDING TO A TRAINED SPOTTER.
Feb 2, 7:37 PM PSTNON-TSTM WND GST 7625 Nne Goldfield, NVASOS STATION KTPH TONOPAH AIRPORT ASOS.
Feb 2, 8:45 PM PSTNON-TSTM WND GST 6738 Nnw Mercury, NVCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 38 NNW MERCURY. THE AREA 12 CAMP, NV ARL SORD SITE MEASURED A PEAK WIND GUST OF 67 MPH.
Feb 2, 9:45 PM PSTNON-TSTM WND GST 7436 Ssw Rachel, NVTHE CLIMAX MINE, NV ARL SORD SITE MEASURED A PEAK GUST OF 74 MPH.
Feb 2, 9:45 PM PSTNON-TSTM WND GST 7438 Nnw Mercury, NVTHE CLIMAX MINE, NV ARL SORD SITE RECORDED A PEAK WIND GUST OF 74 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS75 KLKN 022244
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
244 PM PST Sun Feb 2 2020

NVZ040-031200-
/O.UPG.KLKN.HW.A.0001.200203T1200Z-200204T0300Z/
/O.NEW.KLKN.HW.W.0001.200203T0000Z-200204T0200Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
244 PM PST Sun Feb 2 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST MONDAY...

* WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...Until 6 PM PST Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033>035-037-039-041-031200-
/O.EXT.KLKN.WI.Y.0002.200203T0900Z-200204T0200Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, 
Pequop Summit, Duckwater, and Currant Summit
244 PM PST Sun Feb 2 2020

...WIND ADVISORY NOW IN EFFECT FROM 1 AM TO 6 PM PST MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph
  expected. 

* WHERE...Southeastern Elko County, White Pine County, Ruby 
  Mountains/East Humboldt Range, Southern Lander County and 
  Southern Eureka County, South Central Elko County and 
  Northeastern Nye County.

* WHEN...From 1 AM to 6 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Drifting of recent snowfall will be
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
4 follow-up statements
543 
WWUS75 KLKN 030911
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
111 AM PST Mon Feb 3 2020

NVZ040-040145-
/O.CON.KLKN.HW.W.0001.000000T0000Z-200204T0200Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
111 AM PST Mon Feb 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph 
  expected...over 70 mph on ridges and higher summits. 

* WHERE...Northwestern Nye County.

* WHEN...Until 6 PM PST Monday. Note that winds may subside a
  little overnight, but will pick up again during the day Monday. 

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. Blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033>035-037-039-041-040145-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-200204T0200Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, 
Pequop Summit, Duckwater, and Currant Summit
111 AM PST Mon Feb 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Highest over summits and ridges.

* WHERE...Southeastern Elko County, White Pine County, Ruby 
  Mountains/East Humboldt Range, Southern Lander County and 
  Southern Eureka County, South Central Elko County and 
  Northeastern Nye County.

* WHEN...From 1 AM to 6 PM PST Monday. Note that winds will
  subside somewhat overnight but will pick up again during the day
  Monday. 

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Drifting of recent snowfall 
  will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
900 
WWUS75 KLKN 031003
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
203 AM PST Mon Feb 3 2020

NVZ040-040200-
/O.CON.KLKN.HW.W.0001.000000T0000Z-200204T0200Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
203 AM PST Mon Feb 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph 
  expected...over 70 mph on ridges and higher summits.

* WHERE...Northwestern Nye County.

* WHEN...Until 6 PM PST Monday. Note that winds may subside a 
  little overnight, but will pick up again during the day Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles. Blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033>035-037-039-041-040200-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-200204T0200Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, 
Pequop Summit, Duckwater, and Currant Summit
203 AM PST Mon Feb 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Highest over summits and ridges.

* WHERE...Southeastern Elko County, White Pine County, Ruby 
  Mountains/East Humboldt Range, Southern Lander County and 
  Southern Eureka County, South Central Elko County and 
  Northeastern Nye County.

* WHEN...From 1 AM to 6 PM PST Monday. Note that winds will 
  subside somewhat overnight but will pick up again during the 
  day Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Drifting of recent snowfall 
  will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
574 
WWUS75 KLKN 031522
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
722 AM PST Mon Feb 3 2020

NVZ040-032330-
/O.CON.KLKN.HW.W.0001.000000T0000Z-200204T0200Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
722 AM PST Mon Feb 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph 
  expected...over 70 mph on ridges and higher summits.

* WHERE...Northwestern Nye County.

* WHEN...Until 6 PM PST Monday. Note that winds may subside a 
  little overnight, but will pick up again during the day Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles. Blowing dust may reduce visibility.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033>035-037-039-041-032330-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-200204T0200Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, 
Pequop Summit, Duckwater, and Currant Summit
722 AM PST Mon Feb 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Highest over summits and ridges.

* WHERE...Southeastern Elko County, White Pine County, Ruby 
  Mountains/East Humboldt Range, Southern Lander County and 
  Southern Eureka County, South Central Elko County and 
  Northeastern Nye County.

* WHEN...From 1 AM to 6 PM PST Monday. Note that winds will 
  subside somewhat overnight but will pick up again during the 
  day Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Drifting of recent snowfall 
  will be possible.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
138 
WWUS75 KLKN 032255
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
255 PM PST Mon Feb 3 2020

NVZ040-040200-
/O.CAN.KLKN.HW.W.0001.000000T0000Z-200204T0200Z/
/O.EXA.KLKN.WI.Y.0002.000000T0000Z-200204T0200Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
255 PM PST Mon Feb 3 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Northwestern Nye County.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust or blowing snow is also
  possible into this evening, which may reduce visibilities. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ033>035-037-039-041-040200-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-200204T0200Z/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, 
Pequop Summit, Duckwater, and Currant Summit
255 PM PST Mon Feb 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southeastern Elko County, White Pine County, Ruby 
  Mountains/East Humboldt Range, Southern Lander County and 
  Southern Eureka County, South Central Elko County and 
  Northeastern Nye County.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust or blowing snow is also
  possible into this evening, which may reduce visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Feb 2, 2:43 PM PST, 1 minute earlier.

Area forecast discussion, Feb 2, 2:43 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
243 PM PST Sun Feb 2 2020

.SYNOPSIS...A cold front passes over the region late this
afternoon through this evening bringing snow and gusty winds to
most locations. Showers greatly diminish late this evening and
overnight, however gusty northerly winds continue through Monday
afternoon. Much colder Monday with high temperatures in the 20s to
low 30s. Lows Monday night drop into the single digits.

&&

.SHORT TERM...This evening through Wednesday. A strong cold front
over Humboldt County early this afternoon will move south and east
across northern and central NV through this evening. Most valley
locations can expect between 1 and 2 inches of snow along and
shortly after the frontal passage, with slightly higher amounts in
the mountains. These snow amounts are slightly less than
yesterdays guidance suggested. Winter Weather Advisories remain in
effect for most of the region today, with snow showers ending
across most of northern NV by the mid-evening hours, and over most
of central NV by around midnight tonight. A few light snow
showers are possible over and near mountains of Elko and White
Pine Counties into Monday.

Gusty winds will also accompany todays frontal passage. Across
mainly central NV, southwesterly winds will be breezy ahead of the
front. Winds will become northwesterly along and behind the cold
front. While strongest gusts are expected at the time of the
passing front, breezy conditions will persist in many locations
behind the frontal passage well into Monday. Strongest winds will
be over northwestern Nye County, including the Tonopah area where
the recent High Wind Watch has been upgraded to a High Wind
Warning.

Additionally, mountains and locations just to the south and east
of higher terrain can expect gusty downslope winds which will
reach Wind Advisory levels, and may locally reach high wind
warning criteria. Prone areas to downslope winds include Ruby and
Clover Valleys just to the east of the Ruby Mountains in Elko
County. The West Wendover area is also expected to have gusty
northwesterly winds channeling through the area. Wind Advisories
remain in effect for most of central NV through Monday afternoon.

Monday will be considerably colder, with high temperatures in most
locations remaining below freezing. Lows Monday night will be in
the single digits for most valley areas, with some higher
elevation valley locations such as Wildhorse expected to see low
temperatures fall into the negative single digit range.

Temperatures will gradually moderate higher Tuesday and Wednesday,
however most locations will remain below normal through mid week.

Most of the CWA will be dry Monday night through Tuesday night
with the cool and relatively dry northerly flow continuing. On
Wednesday light snow showers may clip northern Elko County,
otherwise dry for the remainder of the CWA through Wednesday
afternoon.

.LONG TERM...Wednesday night to next Sunday. All models are
showing an upper level ridge slowly building across northern and
central Nevada Wednesday night and Thursday. A disturbance in the
northwest flow will be moving through the region, which could
bring light snow showers to portions of northeast Elko county.
Amounts appear on the light side with less than an inch in the
valleys forecast at this time. Some breezy to windy conditions are
possible in northeast Nevada as well, with speeds of 15 to 25 mph
and gusts to 35 mph possible for Thursday. Highs will be in the
mid 40s to around 50 degrees. Some overnight clouds are possible
in northeast Elko county, otherwise many areas will see mainly
clear conditions. Overnight lows will be in the 20s and 30s.

Friday and Friday night. There could be a flattening of the ridge
for Friday, which will change the direction of the upper flow.
Have decided to take a blended approach, thus not warming
afternoon highs too much. There could again be some afternoon
showers in northeast Elko county but have kept pops below 30
percent and amounts will remain light. Breezy afternoon conditions
will continue but will probably not make advisory criteria. Highs
on Friday will generally be in the upper 40s to low 50s for many
valley locations. Some clouds are possible during the overnight
but any showers will remain confined to northeast Nevada.
The lows will be in the 20s and 30s.

Saturday through Sunday. An area of low pressure is looking
possible for the upcoming weekend. Again a blended solution was
taken due to minor differences in the various fields. Pops are in
the isolated to scattered category for now. A frontal passage is
also possible for Sunday, which will drop afternoon highs again,
mainly in the 40s. However, Saturday looks okay temperature-wise
with readings in the 40s and 50s. Winds will be breezy on
Saturday, but come up for Sunday. It's too early for any wind
headlines so this will need to be watched. Overnight lows will be
in the 20s for Saturday night into Sunday.

&&

.AVIATION...A strong cold front will continue to make its way
through the forecast area this evening. This will result in SN
and BLSN at or near most terminals along and behind the front.
Very strong winds continue to be expected at KTPH (at least wind
gusts of 50 knots) tonight in the wake of the front at which time
blowing dust and/or snow is likely to reduce visibilities.
IFR/LIFR conditions will be possible with the frontal passage,
with conditions improving slightly after the frontal passage,
though BLSN could keep VSBY low.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for
Humboldt County-Northern Elko County-Northern Lander County and
Northern Eureka County-Southwestern Elko County.

Winter Weather Advisory until 1 AM PST Monday for Northeastern
Nye County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-White Pine County.

Wind Advisory from 1 AM to 6 PM PST Monday for Northeastern Nye
County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-White Pine County.

High Wind Warning until 6 PM PST Monday for Northwestern Nye
County.

&&

96/86/86

Nearby

High Wind Warnings in Nevada, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.